Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2011, 6:40 PM CDT for 4 counties in South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2011, 6:40 PM CDT (23:40 UTC)
- Expired
- May 30, 2011, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Clark County, SD, Day County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 71 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:52 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 758 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS53 KABR 302340
SVRABR
SDC013-025-037-115-310015-
/O.NEW.KABR.SV.W.0024.110530T2340Z-110531T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT MON MAY 30 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
EASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 715 PM CDT
* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DOLAND...OR 18 MILES WEST
OF CLARK...MOVING NORTHEAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CRANDALL...CLARK...CONDE AND VERDON AROUND 650 PM CDT...
CROCKER...HILLCREST COLONY AND GARDEN CITY AROUND 655 PM CDT...
BRADLEY AROUND 700 PM CDT...
LILY AND BUTLER AROUND 705 PM CDT...
BRISTOL AROUND 710 PM CDT...
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 313 AND 357.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 320 AND 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4507 9749 4480 9749 4462 9803 4463 9818
4498 9848 4546 9784
TIME...MOT...LOC 2341Z 227DEG 56KT 4494 9802
WIND...HAIL 60MPH <.75IN
$$
CONNELLY1 follow-up statement
863 WWUS53 KABR 310005 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 705 PM CDT MON MAY 30 2011 SDC013-025-037-115-310015- /O.CON.KABR.SV.W.0024.000000T0000Z-110531T0015Z/ SPINK SD-DAY SD-CLARK SD-BROWN SD- 705 PM CDT MON MAY 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BROWN...NORTHERN CLARK...SOUTHWESTERN DAY AND EXTREME NORTHEASTERN SPINK COUNTIES UNTIL 715 PM CDT... AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LILY...OR 13 MILES SOUTHWEST OF WEBSTER...MOVING NORTHEAST AT 65 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRISTOL AROUND 710 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. LAT...LON 4505 9788 4527 9809 4546 9784 4507 9749 TIME...MOT...LOC 0005Z 227DEG 56KT 4519 9763 WIND...HAIL 60MPH <.75IN $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:40 PM CDT, 4 hours earlier.
Area forecast discussion, May 30, 2:40 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT MON MAY 30 2011
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
SEVERE WEATHER POTENTIAL THIS AFTERNOON/TONIGHT...AND WINDS ON
TUESDAY WILL BE THE MAIN FORECAST CHALLENGE.
AS OF 19Z...AND AREA OF LOW PRESSURE IS SITUATED OVER HAND COUNTY.
STRONG SOUTHERLY WINDS AHEAD OF THE LOW PRESSURE HAS BROUGHT LLM
INTO THE EASTERN CWA...WITH DEW POINTS IN THE UPPER 60S...TO THE
LOWER 70S. WITH THESE HIGH DEW POINTS...AND PWATS APPROACHING TWO
STANDARD DEVIATIONS ABOVE NORMAL...WILL MAINTAIN THE CURRENT FFA
AND WILL CONTINUE TO MENTION LOCALLY HEAVY RAINFALL AS WELL. AS
FOR THE SEVERE POTENTIAL...OUR 18Z SOUNDING IS SHOWING A PRETTY
HEALTHY CAP WITH H750 TEMPS AROUND 18C AND H7 TEMPS AROUND 14C.
HOWEVER COLDER AIR ALOFT WILL EVENTUALLY ERODE THE CAP...WITH H7
TEMPS PROGGED TO DROP TO 9C LATER THIS AFTERNOON. THE EROSION OF
THE CAP IS MORE EVIDENT OVER CENTRAL NEBRASKA OR WHERE A LINE OF
CU HAS BEEN DEVELOPING. BELIEVE CONVECTION SHOULD DEVELOP WITHIN
THE NEXT FEW HOURS...ESPECIALLY NEAR THE COLD FRONT/DRY LINE.
INDIVIDUAL DISCRETE SUPERCELLS COULD BE POSSIBLE...HOWEVER WITHIN
A FEW HOURS STORMS SHOULD CONSOLIDATE INTO A LINE OF STORMS. THESE
STORMS SHOULD QUICKLY RACE NORTHEAST ACROSS THE EASTERN CWA
BETWEEN 22Z AND 04Z. WHILE NOT CURRENTLY IN THE FORECAST...AM A
BIT CONCERNED WITH ELEVATED CONVECTION WITHIN THE COLD SECTOR OF
THE SURFACE LOW...OR OVER THE NW CWA LATER TONIGHT. ALL CONVECTION
SHOULD BE EAST AND NORTH OF THE CWA BY 6Z...WITH DRY CONDITIONS
EXPECTED FOR THE REST OF THE SHORT TERM.
THE OTHER ISSUE IN THE SHORT IS WINDS ON TUESDAY. MODELS ARE STILL
INDICATING STRONG WINDS ACROSS MUCH OF THIS CWA...WITH SUSTAINED
WINDS AROUND 30 KNOTS POSSIBLE. MOMENTUM TRANSFER IN BUFKIT IS
SIGNIFICANTLY LESS THEN WHAT PREVIOUS MODELS INDICATED...AND ARE
NO LONGER SHOWING HIGH WIND WARNING CRITERIA. BECAUSE OF MODEL
UNCERTAINTY...WILL MAINTAIN THE HIGH WIND WATCH.
.LONG TERM...WEDNESDAY THROUGH MONDAY
DECENT AGREEMENT EXISTS IN LONG RANGE MODELS WITH SEVERAL FEATURES
EARLY TO LATCH ONTO...FOLLOWED BY A PROLONGED PERIOD IN WHICH THE
REGION COULD EXPERIENCE SIGNIFICANT DRYING. TO START OFF THE
PERIOD...EXITING UPPER LOW TO THE EAST...AND A DEVELOPING LOW OVER
THE WESTERN CONUS WILL LEAD TO RIDGING ACROSS THE PLAINS. AN
EJECTING SHORTWAVE WILL INDUCE SURFACE LOW DEVELOPMENT IN EASTERN
MONTANA...HOWEVER FORCING FOR OUR AREA WILL MAINLY CONSIST OF LOW
LEVEL JET DEVELOPMENT THURSDAY AM. WARM AIR SHOULD CAP THE CWA
DURING THE DAY THURSDAY WITH H7 TEMPERATURES INTO THE LOW
TEENS...HOWEVER A SECOND ROUND OF CONVECTIVE ACTIVITY POSSIBLE WITH
LOW LEVEL JET REESTABLISHMENT POSSIBLE AGAIN FRIDAY AM ACROSS THE
NORTHERN TIER OF THE CWA AS A SHORTWAVE MOVES ACROSS ND. AN UPPER
LOW ACROSS CENTRAL CANADA WILL BRIEFLY FEED COOL AIR INTO THE
NORTHERN PLAINS FOR THE END OF THE WORK WEEK/START OF NEXT
WEEK...HOWEVER A SURGE OF WARMER AIR ALOFT UNDER A BROAD RIDGE IS
EXPECTED TO DEVELOP FOR THE END OF THE WEEKEND/START OF NEXT
WEEK...PROMISING WARMER TEMPERATURES AND DRY CONDITIONS.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LOW PRESSURE RESPONSIBLE FOR IFR VISBY/CIGS ACROSS KPIR/KMBG/KABR
WILL LIFT NORTHWARDS TODAY. THIS WILL LEAD TO VISBY/CIGS GRADUALLY
IMPROVING TO VFR/MARGINALLY MVFR...FIRST FOR KABR...THEN KPIR
FOLLOWED BY KMBG THROUGH THE LATE MORNING INTO THE AFTERNOON
HOURS. WILL SEE SOUTH WINDS 20 TO 30KTS FOR KABR/KATY POSSIBLE
DEVELOP TODAY...ALONG WITH THE POSSIBILITY FOR THUNDERSTORMS
DURING THE AFTERNOON/EVENING. THERE IS THE RISK THAT STORMS
AFFECTING THESE TERMINALS COULD PRODUCE HAIL AND STRONG WINDS.
ONCE FRONTAL PASSAGE OCCURS THIS AFTERNOON FOR KABR/KATY...WILL
SEE A BRIEF RESPITE FROM HAZARDOUS WEATHER...HOWEVER STRONG
NORTH/NORTHWEST WINDS ANTICIPATED TONIGHT FOR KMBG/KPIR AND BY
MORNING FOR KABR/KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-
MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BIG STONE-
TRAVERSE.
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHazardous weather outlook, May 30, 5:05 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 505 AM CDT MON MAY 30 2011 SDZ003-004-009-015-016-033>036-048-051-311015- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- LYMAN-BUFFALO- 505 AM CDT MON MAY 30 2011 /405 AM MDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS NOW IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS NEARLY TWO AND A HALF FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE EXPECTED. THUNDERSTORMS ARE FORECAST ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY THIS MORNING...AND THEN AGAIN LATE THIS AFTERNOON. AN ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORM...PRIMARILY FOR LARGE HAIL...CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE MISSOURI RIVER VALLEY THIS AFTERNOON. MNZ039-046-SDZ005>008-010-011-017>023-037-045-311015- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-JONES- 505 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST THIS MORNING...AND THEN AGAIN THIS AFTERNOON THROUGH LATE THIS EVENING. SOME STORMS COULD BECOME SEVERE...BOTH THIS MORNING AND THIS AFTERNOON INTO THE EVENING...WITH LARGE HAIL THE PRIMARY THREAT THIS MORNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 9 AM CDT. A VARIETY OF SEVERE WEATHER TYPES ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING...RANGING FROM VERY LARGE HAIL AND DAMAGING WINDS TO PERHAPS A TORNADO OR TWO...EARLY ON. HEAVY RAIN AND FLASH FLOODING ARE ALSO CONCERNS THIS AFTERNOON INTO THIS EVENING. ON A SEPARATE NOTE...STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THIS EVENING. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. ALSO...STRONG WEST WINDS COULD REACH HIGH WIND WARNING CRITERIA ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT AT THIS TIME FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON THROUGH LATE THIS EVENING. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:46 AM CDT | Flash Flood Watch | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 18 hr |
| May 30, 2:59 AM CDT | High Wind Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 24 hr |
| May 30, 2:59 AM CDT | Wind Advisory | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 11 hr |
| May 30, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Spink | 37 min |
| May 30, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 20 min |
| May 30, 9:30 AM CDT | River Flood Warning | ABR | Codington | 7 days |
| May 30, 9:57 AM CDT | River Flood Warning | ABR | Spink | 3 days |
| May 30, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 26 min |
| May 30, 5:55 PM CDT | Tornado Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 35 min |
| May 30, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 14 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.